I recently dropped from using a 25 mcg Fentanyl patch to using a 12 mcg patch. It seemed to me that prior to dropping to the lower dosage, that I was experiencing some withdrawal symptoms, like anxiety, being very emotional, tingling in the feet. On the day that I dropped to the 12 mcg patch I started to have diarrhea and felt queasy and had no appetite. I thought that was possibly due to anxiety about dropping to a lower dosage that evening. (I have Crohn's disease,so it is difficult to know if the GI symptoms are from the Crohn's or from the Fentanyl withdrawal). For the first 48 hours, the only withdrawal symptoms that I had were the GI issues. Then last night (48 hours after dropping to the 12 mcg dosage) I started to get almost constant tingling in the feet and could not sleep. (I do feel fortunate that I was able to sleep for a little while every 2 to 4 hours). I have not read other posts from people that have experienced this type of situation. I am wondering if anyone else has the withdrawal symptoms start several days after dropping the dosage? Any advice for getting through the withdrawal symptoms will be greatly appreciated. Thank you
Recently I was taken off the patch. I was on 100 mcg for two yrs the told to taper off by myself. The withdrawals can be mild as you are stating to severe as; loose stools, vomiting, cold sweats, anxiety, tremor, upset stomach. What I'm trying to say it will be like a major flu and you can have symptoms a couple weeks to a month after taking the patch off. Be careful if you have certain health conditions. You may have to be in the hospital, but not always. GOOD LUCK!!
First of all NOBODY should ever wean off Fentanyl by themselves-without a Doctor- let alone be TOLD to do so.
I understand you are probably better by now- hopefully- but I felt it was important to answer this anyhow. If a doctor is helping you wean off, withdrawal symptoms shud be relatively minor as apposed to not hvin help. Although the sleep issues and even the GI issues, could be some withdrawal.
I hope you are okay now and tht you are being continualy blessed by God.
Would like to sound positive, but am afraid no-can-do. I started on 12mcgms and after 9 months leading up to a hip-replacement had graduated to 125. Had the op in December and have gradually weaned off until now, two months later, I am "clean". Unfortunately, being "clean" does nothing for the W/Ds. Sleeplessness, tingling feet that drive me to distraction, anxiety, restlessness, difficulty in concentrating, anger - you name it and I've got it. Can't be of any help I'm afraid, but rest assured that there are countless others of us going through the same s**t - you are NOT alone. All I can say is "hang in there".
I doubt very much that a "magic cure" exists - if it did, wouldn't we have heard about it by now? Final comment - I am lucky enough to have family/friends who try to understand (even though they don't), and are remarkably patient (with the possible exception of my wife whose patience is definitely wearing thin, but who has to put up with me and my moods day in day out). My heart goes out to you - I KNOW what you're going through - just (like me) - hang in there. It WILL end one day. Best wishes.
I recently changed from the 25 mg to the 12.5 mg. The withdrawal symptoms began within hours of starting the lower dose. They included severe stomach pains, tingling of fingers and toes, insomnia, anxiety, no appetite and body aches.
After three days of withdrawals, I decided to stop using them.
I've been trying to wean myself off Fentanyl: for a few years now. I easily weaned from 150 mcg to 25 mcg, It was getting from 25 mcg to 0 that became a problem. The gel packs absolutely CANNOT be cut. But the mylar ones can, although it says you are not supposed to cut them. 25 mcg easily becomes 12/6/3. Then I stretched out the days between each decrease.
I WISH I'd had help from my GP but neither my GP nor my oncologist seemed interested in helping me get off this drug! It didn't seem to be helping, so why should I take it? Plus it was masking other pain (ie: infected tooth).
WARNING: SERIOUS BRAIN CHEMICAL CHANGES WILL OCCUR. After ending the weaning by slowly cutting the mylar patch down, and balancing any discomfort with small amounts of vicodin and clonazepam, I celebrated being off the Fentanyl. I felt quite proud of myself. But, suddenly, after over a week, I was hit by a severe, crippling depression. I thought I was over the physical dependency, but NO! My brain chemistry was apparently going to take some time, quite a long time, to recover. So I iformed my doctor that I'd weaned off the patches. He suggested the antidepressant Wellbutrin,. Within 24 hours I (thankfully) felt considerably better.
It's now been almost six months, and I'm down to one Wellbutrin a day. Still fighting some mood swings if I forget to take it, or take it late in the day, but things are slowly getting better. My brain is recovering on its own schedule, so I'll just have to be patient.
MY SUGGESTION: To all the people trying to free themselves from a physical dependence on Fentanyl (which really helped during the first few years of cancer treatment), I urge you to try to find a KNOWLEDGEABLE doctor who will SUPPORT you in your desire to wean off this medication. And be kind to yourself... I dIscovered that sheer will power can't make up for a lack of the essential neurotransmitters such as dopamine, serotonin, GABA, and acetylcholine.
Good luck and BE SENSIBLE.
Hi I've been on 400mcg for four years after 56 operations.I am starting get to come off Went from 400 straight to 300 now yesterday down to 200 apart from not sleeping up to now just some hot flushes. My consultant told me I have to just use will power when I asked for his help USELESS person I'm very worried after reading glasses this about getting down to the lower doses.Does the effects always happen to everyone?I'm er worried now as my doctor don't seem to want to help.he never said not to do it bit at time so been taking 100mcg in one go off worried I could halm myself now.
I can so relate to you, I also have Crohn's and have been on the Fentanyl patch for 15 years, I have three ruptured disc and it has really helped. I started out on 100 mcg and weaned myself down to 12 mcg, but it has effected my ability to be put under anesthesia. I recently had oral surgery and the doctor had a hard time sedating me due to my bodies high tolerance to Opioids. I spoke with my Gastroenterologist and GP about coming off of it all together. In doing so before I cut the patch in half (I use the Mylan brand) and had very little side effects They suggested I start out by changing it every four days instead of three. I'm now on my second patch change and have noticed GI issues, chills and headache just feeling like crap~lol. I am questioning myself if I should go back to cutting them in half or every 96 hours. Any suggestions would be appreciated.
Hope all has gone well with you!!
I too was on Fentanyl 75 for over 8 years. I ask doc to wean me off from 100 to nothing.
I was in to much pain at 50 and went back to 75. Recently was hospitalized for pneumonia and I have pulmonary hypertension.
Ask Doctor attending me if he would try to wean me off fentanyl by adding Tylenol and extra norco 10-325 from every 8 hours to 4 only if I needed for the time in hospital. I was in Chronic Heart Failure on 35 LPM of oxygen with remainder blowing thru mask. Removed 75 patch on Monday changed to 50 on Thursday. Worst day was Wed looking at all lab results everything went out of range on Wed.. Kidneys were already trying to shut down when I started. On Thursday they switched to 25, had to take some extra Norco as required no more than every 4 hours. On 25 I immediately started breathing better by sat I was on 5 liters per minute and had been on 8-12 liters per minute since 2011. I also found out that the 2 a day Cymbalta prescribed should have been 1 max and was coming off that. I pulled off 25 Fenytal on Sunday just 7 days.
I was in blurry sleepy state for last three years and slept up to 20 hours a day.! Was such a challenge to do anything and barely could go see doc every two months to be drugged up more.
My back still hurts when I get doing to much. Doctors suspect some pe's next to spine that build up upon exertion and hit nerve ending. It's been two weeks since last patch and only side effect I am having is being hot and then cold. Bless the Dear Lord my years of prayers were answered and once leg muscles and rest of body is built up I can't wait to see all I missed out on and reunite with my friends.
Yes I have used the same drug and there is withdrawal symptoms. Vomiting. Not eating. Restless legs. And loose stools. It is not fun to go through. I have done this several times. They put you on a high dose at first. I had a crisis and couldn't go to appointment. Did not have the money to pay for the new one. Tired of it.
I was having withdrawal symptoms between changing patches- diarrhea always accompanied. I don't have Crohns- but I do have IBS. After much research, I believe that it's directly related to withdrawal. I am just past the 48hr mark without having a patch & am pretty miserable. My PMD offered to send a script to my pharmacy for another month of 12.5mcg- I declined! I hate that I ever used these patches!!! The horrible side effects just don't outweigh the positive- simply because the positive doesn't last as long as the negative!! This is 4yrs since you posted your question, it'd be great if you could update your progress!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jun 2010 • 10 answers
Posted 31 Jan 2014 • 3 answers
Posted 23 Oct 2014 • 3 answers
Posted 25 Dec 2014 • 5 answers
Posted 17 Jun 2015 • 3 answers